Alert archive / New York / Wind Advisories in 2014

Wind Advisory 5, NWS Burlington, VT

November 24, 2014Clinton County, Franklin County, St. Lawrence County, New York

NWS Burlington, VT issued this wind advisory at Nov 24, 2014, 9:22 AM EST for Clinton County, Franklin County, St. Lawrence County, New York. It took effect at Nov 24, 2014, 1:00 PM EST. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Nov 24, 2014, 9:22 AM EST (14:22 UTC)
In effect from
Nov 24, 2014, 1:00 PM EST
Expired
Nov 25, 2014, 10:00 AM EST
In force
21 hr
Issued by
NWS Burlington, VT

Counties Clinton County, NY, Franklin County, NY, St. Lawrence County, NY

The radar

The Burlington radar (KCXX), 96 km from the middle of the area, began a volume at 14:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 2.4 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2014-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2014-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 916 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
457 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
916 m²/s²
0-3 km storm-relative helicity
1234 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

444 
NZUS97 KBTV 241422
NPWBTV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BURLINGTON VT
922 AM EST MON NOV 24 2014

NYZ026-027-029>031-087-250100-
/O.NEW.KBTV.WI.Y.0005.141124T1800Z-141125T1500Z/
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHEASTERN ST. LAWRENCE-
SOUTHERN FRANKLIN-WESTERN CLINTON-SOUTHWESTERN ST. LAWRENCE-
INCLUDING THE CITIES OF...MASSENA...MALONE...STAR LAKE...
SARANAC LAKE...TUPPER LAKE...DANNEMORA...OGDENSBURG...POTSDAM...
GOUVERNEUR
922 AM EST MON NOV 24 2014

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 AM EST
TUESDAY...

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A WIND
ADVISORY FOR PORTIONS OF THE ST. LAWRENCE VALLEY AND NORTHERN 
ADIRONDACKS...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 10
AM EST TUESDAY.

* LOCATIONS...ST. LAWRENCE COUNTY...FRANKLIN COUNTY NEW YORK...AND
  WESTERN CLINTON COUNTY. 

* HAZARDS...STRONG AND GUSTY SOUTH TO SOUTHWEST WINDS. 

* WINDS...SOUTH AT 20 TO 30 MPH WITH GUSTS TO 45 MPH THIS
  AFTERNOON...THEN SOUTHWESTERLY WINDS 25 TO 35 MPH WITH GUSTS 45 TO
  55 MPH THIS EVENING AND OVERNIGHT. THE HIGHEST WIND GUSTS ARE
  EXPECTED TO OCCUR IN THE ST. LAWRENCE VALLEY TONIGHT.

* TIMING...WINDY CONDITIONS WILL PREVAIL ACROSS NORTHERN NEW YORK
  THROUGH THE DAY TODAY AND OVERNIGHT. A COLD FRONT SHIFTING
  ACROSS THE AREA WILL SHIFT WINDS FROM THE SOUTH INTO THE
  SOUTHWEST THIS EVENING...AND RESULT IN A SURGE OF STRONGER WIND
  GUSTS. THE STRONGEST WINDS OCCUR TONIGHT...WITH GUSTS UP TO 55
  MPH EXPECTED IN THE ST. LAWRENCE VALLEY.

* IMPACTS...ISOLATED POWER OUTAGES AND DIFFICULT DRIVING FOR HIGH
  PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH OR MORE ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR
GO TO WWW.WEATHER.GOV/BURLINGTON FOR FURTHER UPDATES ON THIS
WEATHER SITUATION.

&&

$$

BANACOS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this wind advisory went out at Nov 24, 6:48 AM EST, 2 hours 34 minutes earlier.

Area forecast discussion, Nov 24, 6:48 AM EST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
648 AM EST MON NOV 24 2014

.SYNOPSIS...
AN AREA OF RAIN WILL MOVE THROUGH THE REGION THROUGH THE MORNING
HOURS ALONG A WARM FRONT LIFTING SOUTH TO NORTH. HIGH TEMPERATURES
TODAY WILL BE WELL ABOVE NORMAL WITH READINGS IN THE UPPER 50S TO
LOWER 60S. IN THE COMING DAYS HOWEVER TEMPERATURES WILL BEGIN A
DOWNWARD SLIDE TO SEASONAL NORMALS AS COOLER AIR MOVES IN FROM THE
NORTH AND WEST. A STORM SYSTEM MOVING UP THE ATLANTIC COAST LATE
WEDNESDAY WILL BRING ACCUMULATING SNOWS MAINLY TO SOUTHERN VERMONT,
WITH LESSER AMOUNTS IN THE CHAMPLAIN VALLEY AND ADIRONDACKS. IMPACTS
ON TRAVEL WILL BE FELT LATE WEDNESDAY THROUGH THANKSGIVING MORNING
IN SOUTHERN VERMONT INTO THE SOUTHEAST PORTION OF NEW YORK AND
ACROSS SOUTHERN NEW ENGLAND.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
AS OF 626 AM EST MONDAY...UPDATE TO THE FORECAST TO ADJUST
RAIN TIMING AND BLEND IN OBSERVED WEATHER. FORECAST UNFOLDING AS
PLANNED, RAIN COVERING MOST ALL OF THE AREA EXCEPT JUST NOW MOVING
IN TO FAR NORTHEAST VERMONT, AND BEGINNING ITS EXIT OF WESTERN ST.
LAWRENCE COUNTY. TREND OF RAIN ENDING WEST TO EAST WILL CONTINUE
THROUGH THE MORNING. RELATIVE MIN IN POPS EARLY AFTERNOON, THEN
COME BACK UP TO CHANCE WITH LOW LEVEL CONVERGENCE ALONG WIND
SHIFT/FRONTAL BOUNDARY MOVING THROUGH LATER TODAY.

FULL LATITUDE TROUGH AT 500 MB OVER THE CENTRAL US WITH
SOUTHWESTERLY FLOW IN THE EAST RIDING UP OVER A WESTERN ATLANTIC
RIDGE. SHORTWAVE TROUGH MOVING OUT OF OHIO VALLEY NORTHEAST INTO
EASTERN GREAT LAKES WITH SURFACE WARM FRONT TRAILING ALONG INTO
OUR FORECAST AREA THROUGH THIS MORNING. TEMPERATURES QUITE
WARM...IN THE UPPER 50S TO LOWER 60S SUPPORTED BY SURGE OF WARM
SOUTHERLY FLOW BRINGING 925 MB TEMPS IN THE NEAR 13 C. SPEAKING OF
SOUTHERLY FLOW...BOUNDARY LAYER WINDS QUITE STRONG WITH A LOW
LEVEL JET OVER 60 KNOTS THROUGH MIDDAY. DO NOT BELIEVE WINDS WILL
BE ABLE TO MIX TO SURFACE HOWEVER AS THEY REMAIN ABOVE THE LOW
LEVEL INVERSION AND RAINFALL TENDS TO STABILIZE LOWEST LEVELS AND
PREVENT WIND FROM MIXING. MOUNTAIN SUMMITS & HIGHEST RIDGETOPS
WILL SEE STRONGER WINDS HOWEVER NO POPULATION UP THERE TO WARRANT
ADVISORY.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
AS OF 327 AM EST MONDAY...AFTER PASSAGE OF WARM FRONT LOW LEVEL
FRONTAL INVERSION IS ELIMINATED AND MORE MIXING OCCURS FROM
SURFACE THROUGH BOUNDARY LAYER. STRONGER WINDS DO MIX DOWN,
ESPECIALLY NORTHERN NEW YORK, HOWEVER LOW LEVEL JET DIMINISHES
SOMEWHAT DURING THIS TIME PERIOD. NORTHERN NEW YORK ALONG
NORTHWEST SLOPES OF THE ADIRONDACKS WILL SEE SUSTAINED WINDS
AROUND 25 KTS WITH IN THE MID 30S KTS WITH WIDESPREAD 15-25 KTS
ELSEWHERE. VERY NEAR WIND ADVISORY LEVELS AND MAY NEED TO ISSUE
ADVISORY IN UPCOMING FORECAST.

COOLING TREND BEGINS IN THE SHORT TERM PERIOD. LOW LEVEL WINDS
TURN SOUTHWESTERLY, AND APPROACHING UPPER LOW FROM THE WEST STARTS
A TREND OF LOWERING HEIGHTS AND COOLING OF THE AIR COLUMN.
RELATIVE QUIET PERIOD INTO WEDNESDAY WITH SOUTHWEST FLOW OVER THE
REGION AND SOME LAKE EFFECT PRECIP OFF EASTERN LAKE ONTARIO INTO
THE NORTHWEST ADIRONDACKS. STARTS OFF WARM ENOUGH FOR RAIN THEN
EVENTUALLY COOLS TO SNOW LATE TUESDAY BEFORE ENDING TUESDAY NIGHT.
SURFACE HIGH PRESSURE BUILDS IN LATE TUESDAY AND EARLY WEDNESDAY,
THEN COASTAL LOW BEGINS TO MAKE PRESENCE FELT.

GFS/ECMWF BEGINNING TO ALIGN A LITTLE BETTER THAN PREVIOUS RUNS
HOWEVER GENERAL TRENDS OF GFS BEING FURTHER EAST AND FASTER WITH
THE SURFACE LOW CONTINUES. GFS TRACK WOULD KEEP FORECAST AREA IN
THE COLDER AIR WITH LESS FORECAST PRECIPITATION TOTALS, WHILE
ECMWF IS WETTER BUT WARMER SOLUTION WITH POSSIBILITY OF RAIN MIXED
IN AT SOME POINT. TIMING WOULD BE PRECIP BEGINNING AFTER 18Z
WEDNESDAY WITH BULK OF PRECIPITATION WEDNESDAY NIGHT. BELIEVE IT
WOULD BE NEARLY ALL SNOW AS TEMPS FROM 925 MB UPWARD BELOW
FREEZING. SURFACE TEMPS ABOVE FREEZING AT ONSET OF PRECIP, AND
WESTERN ECMWF COULD THROW SOME WARMER AIR IN. HOWEVER WITH COOLING
ALOFT THROUGHOUT THE LIFE OF THE STORM AND WET BULB COOLING OF
NEAR SURFACE LAYER EXPECT MAINLY SNOW.

USING MODEL BLEND OF QPF CAME UP WITH A HALF INCH OR MORE IN THE
LOWER CT RIVER VALLEY AND SOUTHERN TIER OF VERMONT COUNTIES AND A
QUARTER INCH OR LESS IN CHAMPLAIN VALLEY AND NORTHWEST. RESULTING
SNOWFALL USING A STANDARD 13 TO 1 RATIO PUTS SOUTHERN VERMONT
RIGHT AT WINTER STORM WATCH CRITERIA. HOWEVER NOT UP TO THE 50%
CERTAINTY TO WARRANT A WATCH GIVEN CONTINUED MODEL DIFFERENCES AND
RUN TO RUN CHANGES BETWEEN EACH. WILL WAIT ANOTHER FORECAST CYCLE
FOR A HEADLINE DECISION WHICH WILL ALSO ALLOW INCORPORATION OF 12Z
THU-00Z FRI QPF/SNOWFALL FORECAST THAT WOULD ENCOMPASS ENTIRE
STORM.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 354 AM EST SUNDAY...LOW PRESSURE WILL BE MOVING AWAY FROM
THE REGION ON THANKSGIVING WITH UPPER LEVEL TROF PASSING BY
EVENING. EXPECTING SOME LINGERING LIGHT SNOW EARLY TAPERING TO
SNOW SHOWERS OR FLURRIES WHICH WILL CONTINUE PERIODICALLY
THANKSGIVING NIGHT. LIGHT ACCUMULATIONS ARE EXPECTED MAINLY IN THE
NORTHERN MOUNTAINS AND NEK. TEMPS EITHER SIDE OF FREEZING ON
THANKSGIVING DAY DROPPING INTO THE TEENS TO AROUND 20 AT NIGHT.

NORTHWEST FLOW ON FRIDAY MAY BRING A FEW MTN SNOW SHOWERS OR
FLURRIES BEFORE A RIDGE OF HIGH PRESSURE MOVES BY FRIDAY NIGHT. IT
WILL BE CHILLY WITH HIGH TEMPS MAINLY IN THE 20S AND OVER NIGHT
LOWS IN TEENS, PERHAPS A BIT COLDER DEPENDING ON CLOUD COVER.

A WARM THEN COLD FRONT PASSAGES ARE LIKELY SATURDAY NIGHT INTO
SUNDAY WITH TIMING AND TEMPERATURE DIFFERENCES NOTED IN THE
MODELS. THIS WILL DICTATE WHETHER THE SHOWERS ARE RAIN OR SNOW BUT KEPT
CLOSE TO THE BLEND BUT TEMPS COULD SWING A BIT MILDER IT WOULD BE
MORE IN THE WAY OF RAIN SHOWERS, ESPECIALLY IN THE VALLEYS. HIGHS
IN THE 30S AND LOWS IN THE 20S.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
THROUGH 12Z TUESDAY...THREAT OF LLWS THROUGH THE MORNING WITH
WINDS 2000-4000FT OF 45-70KT. A LARGE CLOUD AND PRECIPITATION
SHIELD ASSOCIATED WITH A WARM FRONT WILL BE PASSING THROUGH THIS
MORNING ENDING FROM WEST TO EAST. MAINLY MVFR CEILINGS AND
VISIBILITIES WILL IMPROVE TO VFR BY 18Z...BUT CEILINGS MAY LINGER
IN THE MVFR CATEGORY ON AND OFF IN THE MOUNTAINS. SOUTH AND
SOUTHEAST 10 TO 20 KNOTS GUSTING LOCALLY TO 30 KTS. WINDS WILL
GRADUALLY BACK AROUND TO THE SOUTH AND SOUTHWEST DURING THE
AFTERNOON AND EVENING AND SOME GUSTS OF 30 TO 40 KTS POSSIBLE AS A
COLD FRONT MAKES IT WAY INTO NORTHERN NY. COULD BE A SCATTERED
SHOWER BUT LEFT OUT FOR NOW.

OUTLOOK 12Z TUESDAY THROUGH FRIDAY...

12Z TUESDAY - 00Z THURSDAY...GENERALLY VFR WITH MVFR/IFR CIGS/VIS
IN LAKE EFFECT SNOW POSSIBLE AT SLK.

00Z THURSDAY - 00Z FRIDAY...LOW PRESSURE MOVES NE JUST OFF THE
NEW ENGLAND COAST WITH IFR IN SNOW/SNOW SHOWERS.

00Z FRIDAY - 00Z SAT...MAINLY MVFR WITH LCL IFR IN SNOW SHOWERS.

&&

.MARINE...
A LAKE WIND ADVISORY IN EFFECT TODAY AS WINDS WILL BE INCREASING
TO 25 TO 35 KNOTS WITH WAVES 3 TO 5 FEET ON AVERAGE. LOW PRESSURE
WILL TRACK UP THROUGH THE GREAT LAKES THIS MORNING WITH A WARM
FRONT BRINGING RAIN TO THE LAKE MAINLY THIS MORNING, THEN ONLY A
CHANCE OF A SHOWER FOR THE REST OF THE DAY. A COLD FRONT WILL
BRING A GRADUAL SHIFT TO SOUTHWEST TONIGHT WHEN THE STRONGEST
WINDS ARE EXPECTED. SOUTHWEST WINDS WILL GRADUALLY SUBSIDE DURING
TUESDAY AFTERNOON.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...HANSON
NEAR TERM...HANSON
SHORT TERM...HANSON
LONG TERM...SISSON
AVIATION...SISSON
MARINE...SISSON
Hazardous weather outlook, Nov 24, 3:53 AM EST, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
353 AM EST MON NOV 24 2014

NYZ026>031-034-035-087-VTZ001>012-016>019-250900-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
353 AM EST MON NOV 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

STRONG GUSTY WINDS WILL OCCUR TONIGHT IN THE SAINT LAWRENCE VALLEY
AND NORTHWEST PORTION OF THE ADIRONDACKS. SUSTAINED WINDS OF 25 TO
30 MPH ARE EXPECTED WITH GUSTS TO 40 MPH. MOUNTAIN TOPS AND RIDGE
TOPS AREAWIDE WILL ALSO EXPERIENCE VERY STRONG WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

STRONG WIND WILL PERSIST INTO TUESDAY MORNING THEN SUBSIDE DURING
THE DAY.

ACCUMULATING SNOW IS FORECAST FROM LATE WEDNESDAY INTO
THANKSGIVING MORNING. HIGHEST SNOWFALL TOTALS WILL BE IN CENTRAL
AND EASTERN VERMONT, TAPERING OFF TO THE NORTH AND WEST. RAIN MAY
MIX WITH SNOW AT TIMES IN VERMONT. TRAVEL IMPACTS ARE
POSSIBLE, AND THOSE PLANNING TO TRAVEL LATE WEDNESDAY THROUGH
THANKSGIVING MORNING SHOULD KEEP APPRISED OF THE LATEST FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Wind Advisories in New York, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.